Unprotected sex 6 days after IUD insertion


Q: Hello. I got the Skyla IUD inserted 6 days ago. It has been said to wait 7 days until having intercourse because the IUD is not effective. This morning my boyfriend and I had unprotected sex. I have also been spotting for the last 2 days. I am not sure if I should be worried and I was also curious if taking Plan B would be necessary?

Symptoms:  Bleeding

A:   Hello,
Thanks for contacting askthedoctor.com

An Intra-uterine device (IUD) is the best contraception method as compared to the rest to avoid unplanned pregnancy in reproductive age group. This has multiple modes of action. Firstly, it causes endometrial changes effective from day 3 of insertion making the endometrium un-favourable for implantation due to foreign body reaction. Secondly, it is known to increase tubal motility which doesn't allow the ova to stay in ampullary region of the fallopian tube where fertilization occurs and thus preventing fertilization. So even if you have had unprotected intercourse with your partner 6 days later, you still stand protected from pregnancy .
Though bleeding in form of spotting to light bleed is common for 7-10 days after insertion of IUD due to endometrial inflammatory reaction , but it subsides on its own .

Nextly, with IUD inside there is no need to take emergency contraception in form of PLAN B , as even if fertilization occurs in case you are in your fertile period, IUD due to its foreign body reaction over endometrium will not allow any implantation , thereby preventing from pregnancy.

However you may experience some prolonged spotting/ bleeding , which can be taken care of with the use of anti-fibrinolytics in case it is heavy and not tolerated.So rest assured, the chances of pregnancy are minimal.
I hope i have answered your query in detail,
wishing you good health,

Comments / Follow Ups

Guest: Does this apply if I only waited 3 days?

Related Q&A

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

Q: I'm taking Ashlyna for birth control. I'm reaching the end of my pack, this week is my scheduled period and I just ha...

Q: Hi. I am currently taking ortho tri cyclen birth control. I am worried because I've have been have nipple discharge, ...

Q: Shortly after giving birth, I have noticed a small dark purplish small bump on my labia.

Q: I just recently recieved a birth control prescription, and haven't started taking it. My last period was August 5, an...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon